Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Charleston, WV

July 30, 2019Doddridge County, Gilmer County, Lewis County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 30, 2019, 10:03 PM EDT for Doddridge County, Gilmer County, Lewis County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 10:03 PM EDT (02:03 UTC)
Expired
Jul 31, 2019, 1:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Gilmer County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS51 KRLX 310203
FFWRLX
WVC017-021-041-310500-
/O.NEW.KRLX.FF.W.0066.190731T0203Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1003 PM EDT Tue Jul 30 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southern Doddridge County in northern West Virginia...
  North central Gilmer County in north central West Virginia...
  Northwestern Lewis County in northern West Virginia...

* Until 100 AM EDT.

* At 1001 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cove and Fink Creek, as well as Fallen Timber Run, New Milton, 
  Avon, Grove, Leopold and Troy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
      3923 8055 3922 8057 3921 8053 3918 8057
      3918 8059 3916 8058 3899 8076 3908 8085
      3908 8084 3909 8084 3911 8081 3917 8085
      3932 8058

$$

MEK
3 follow-up statements
058 
WGUS71 KRLX 310243
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1043 PM EDT Tue Jul 30 2019

WVC017-021-041-310500-
/O.CON.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1043 PM EDT Tue Jul 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHERN DODDRIDGE...NORTH CENTRAL GILMER AND NORTHWESTERN LEWIS
COUNTIES...

At 1042 PM EDT, the heavy rain has moved out of the warning area. 
However, up to three inches of rain has already fallen. 

Some locations that will experience flooding include...
Cove and Fink Creek, as well as Fallen Timber Run, New Milton, 
Avon, Grove, Leopold and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
      3923 8055 3922 8057 3921 8053 3918 8057
      3918 8059 3916 8058 3899 8076 3908 8085
      3908 8084 3909 8084 3911 8081 3917 8085
      3932 8058

$$

MEK
455 
WGUS71 KRLX 310408
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1208 AM EDT Wed Jul 31 2019

WVC017-021-041-310500-
/O.CON.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1208 AM EDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHERN DODDRIDGE...NORTH CENTRAL GILMER AND NORTHWESTERN LEWIS
COUNTIES...

At 1204 AM EDT, the heavy rain had long since moved out of the 
warned area. However, up to three inches of rain had fallen. There 
have been no reports of flash flooding so far, but flash flooding 
may still begin shortly.

Some locations that may experience flooding include...
New Milton, Avon, Grove, Leopold and Troy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
      3923 8055 3922 8057 3921 8053 3918 8057
      3918 8059 3916 8058 3899 8076 3908 8085
      3908 8084 3909 8084 3911 8081 3917 8085
      3932 8058

$$

12
432 
WGUS71 KRLX 310459
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1259 AM EDT Wed Jul 31 2019

WVC017-021-041-310508-
/O.EXP.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1259 AM EDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN DODDRIDGE...NORTH CENTRAL
GILMER AND NORTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 100 AM EDT...

The heaviest of the rain had long since ended. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
      3923 8055 3922 8057 3921 8053 3918 8057
      3918 8059 3916 8058 3899 8076 3908 8085
      3908 8084 3909 8084 3911 8081 3917 8085
      3932 8058

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:24 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 30, 9:24 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
924 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front pushes into the area tonight, and then stalls over
the area Wednesday, before washing out through late week.
Mountain troughing and a Great Lakes high through the weekend.

&&

.NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/...
As of 924 PM Tuesday...

A cluster of thunderstorms is moving northeastward over northern
WV. Will update the forecast to better reflect this area.

As of 630 PM Tuesday...

Will update the forecast to better reflect the current radar
trends, lowering pops considerably in some areas for late this
afternoon and early this evening.

As of 100 PM Tuesday...

Showers and thunderstorms will continue to be the name of the
game for the near term period. A cold front, and upper trough
will move into the region in the near term period, with the
frontal boundary stalling out in OH River vcnty late
tonight/early Wednesday, and remain across the CWA Wednesday.
Still a small possibility an isolated storm could contain gusty
winds, particularly across eastern zones with dry air in mid
levels of atmosphere, but overall threat is low, and spc
continues to keep us in a general thunder outlook.

Bulk of convection will die off after sunset, but elected to
maintain at least a slight chance of pops in the forecast
overnight. Expect areas of fog overnight with moist bl
conditions.

Additional rounds of showers and storms are expected across the
area on Wednesday, with an isolated threat of strong gusty winds
again although overall severe threat remains quite low.

&&

.SHORT TERM /2 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 230 PM Tuesday...

This period starts off with a cold front relatively stationary
east of the area with some of its energy left behind along the
eastern mountains and also a broad elongated upper level trough
overhead. With sufficient drying in the upper levels not much
in the way of any activity until the afternoon on Thursday when
daytime heating creates convective potential for general
summertime showers and thunderstorms. PWATs remain around the
climatological average with some areas being just slightly
anomalously low. Regardless, not expecting any flooding issues
other than under any convection which may move slow or
backbuild. Some localized minor issues around known poor
drainage areas and low lying areas may be experienced.

Upper level winds will be relatively weak with little shear to
support any sever weather so the threat is almost nil. However, with
ideal vertical soundings and high DCAPE values around 1000 J/Kg+
there is potential for localized downburst wind gusts within any
developing stronger storms. Instability will be slightly more
than modest with CAPE values of around 2000 J/Kg and higher
values in the southern portions near the mountains and VA. This
will be sufficient to prolong general storms throughout the
area, however will most likely be isolated to scattered.

The aforementioned cold front will have a wave develop south of
the area and will become an inverted trough over the area which
will plant itself overnight through Friday. Another round of
unsettled weather could potentially occur for Friday afternoon
with similar parameters in place compared to Thursday. Along with
weak flow in place there will be little concern for severe
weather although we can never rule one out completely in these
types of environment.

Temperatures will be right at the climatological norm for this
time of year.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 230 PM Tuesday...

There will be some more unsettled weather expected for Saturday
as the wave of energy to the east retrogrades over our area
through the day. Toward the end of day things improve with high
pressure building in and eradicating any leftover moisture for
the rest of the weekend. From Monday through the rest of this
forecast period and beyond a number of disturbances will rotate
around high pressure as a broad upper level trough allows for
two low pressure systems from the north to eject pulses of
frontogenetical forcing with plenty of moisture through the
area. Instability associated with daytime heating along with
pulses of energy and moisture will promote good chances of
showers and thunderstorms past midweek.

Temperatures seem to be right around normal for this time of
year so decided to go with guidance as well as precipitation
chances for this period since the models promote low confidence
in the timing of the disturbances.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 630 PM Tuesday...

Scattered showers and thunderstorms will become less numerous
overnight. Areas that received rainfall this afternoon and
evening could see some patchy dense fog.

Cumulus will form on Wednesday, with mainly afternoon showers
and thunderstorms, more numerous in the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection could vary. Timing and
density of fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 07/31/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
HTS CONSISTENCY  H    H    H    H    M    M    M    L    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
EKN CONSISTENCY  H    H    H    M    H    L    L    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    L    L    L    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L

AFTER 00Z THURSDAY...
Brief IFR in showers and thunderstorms possible through Friday.
IFR fog possible in mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...RPY/SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPY
Hazardous weather outlook, Jul 30, 6:53 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
653 PM EDT Tue Jul 30 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-312300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
653 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 30, 4:24 PM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
424 PM EDT Tue Jul 30 2019

WVZ515-517-518-302100-
Northwest Raleigh-Southeast Fayette-Northwest Fayette-
424 PM EDT Tue Jul 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAYETTE
COUNTY...

At 423 PM EDT, strong thunderstorms were clustered over Mount Hope,
or 8 miles north of Beckley, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Bradley,
Prosperity, Piney View and Thurmond.

This includes the following highways...
 West Virginia Turnpike near mile marker 56.
 Route 19 between mile markers 2 and 22.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3793 8127 3810 8106 3793 8089 3787 8108
      3788 8109 3788 8113 3785 8116 3784 8120
TIME...MOT...LOC 2023Z 236DEG 21KT 3792 8118

MEK
Local storm report, Jul 30, 6:47 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CARTER                  38.84N  80.29W
07/30/2019                   UPSHUR             WV   TRAINED SPOTTER

            LARGE TREE LIMBS 3" DIAMETER DOWN IN THE CARTER HILL
            AREA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901867

AML

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:18 AM EDTSpecial Weather StatementRLXTyler27 min
Jul 31, 12:54 AM EDTSpecial Weather StatementRLXTyler36 min
Jul 31, 2:11 PM EDTSpecial Weather StatementRLXPocahontas34 min
Jul 31, 4:40 PM EDTSpecial Weather StatementRLXMingo50 min
Jul 31, 6:11 PM EDTSpecial Weather StatementRLXLewis34 min
Jul 31, 6:25 PM EDTFlash Flood WarningRLXCalhoun44 min
Jul 31, 6:39 PM EDTFlash Flood WarningRLXBarbour3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.